Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 288, NWS Amarillo, TX

October 6, 2017Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 6, 2017, 8:37 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Oct 6, 2017, 9:45 PM CDT
In force
68 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 8:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS54 KAMA 070137
SVRAMA
TXC117-381-070245-
/O.NEW.KAMA.SV.W.0288.171007T0137Z-171007T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
837 PM CDT FRI OCT 6 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Randall County in the Panhandle of Texas...
  Southeastern Deaf Smith County in the Panhandle of Texas...

* Until 945 PM CDT

* At 837 PM CDT, a severe thunderstorm was located over Summerfield,
  or 9 miles southwest of Hereford, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Hereford, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10265 3481 10268 3509 10184 3475 10184
TIME...MOT...LOC 0137Z 250DEG 42KT 3476 10255 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
3 follow-up statements
007 
WWUS54 KAMA 070201
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
901 PM CDT FRI OCT 6 2017

TXC117-381-070245-
/O.CON.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Randall TX-Deaf Smith TX-
901 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN RANDALL AND SOUTHEASTERN DEAF SMITH COUNTIES...

At 901 PM CDT, a severe thunderstorm was located 4 miles southwest of
Dawn, or 9 miles east of Hereford, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hereford, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3475 10245 3489 10239 3509 10184 3475 10184
TIME...MOT...LOC 0201Z 250DEG 42KT 3486 10223 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
475 
WWUS54 KAMA 070223
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
923 PM CDT FRI OCT 6 2017

TXC117-070232-
/O.CAN.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Deaf Smith TX-
923 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEAF SMITH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3476 10215 3495 10211 3509 10184 3475 10184
TIME...MOT...LOC 0222Z 250DEG 42KT 3494 10198 

$$

TXC381-070245-
/O.CON.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Randall TX-
923 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN RANDALL COUNTY...

At 922 PM CDT, a severe thunderstorm was located 4 miles southwest of
Canyon, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Canyon and Mescalero Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3476 10215 3495 10211 3509 10184 3475 10184
TIME...MOT...LOC 0222Z 250DEG 42KT 3494 10198 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
670 
WWUS54 KAMA 070238 RRA
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
938 PM CDT FRI OCT 6 2017

TXC381-070248-
/O.EXP.KAMA.SV.W.0288.000000T0000Z-171007T0245Z/
Randall TX-
938 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RANDALL COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3476 10215 3495 10211 3509 10184 3475 10184
TIME...MOT...LOC 0238Z 250DEG 42KT 3500 10176 

$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:08 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 6, 6:08 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
608 PM CDT Fri Oct 6 2017

.AVIATION...00Z TAFs...VFR conditions will prevail throughout the
forecast period under mostly clear skies. However, thunderstorms
have developed north of Dalhart and more are expected to develop
across the western Panhandles tonight. Best chance appears to be
at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise,
winds will veer from southwest 15 to 25 kts to northwest 15 to 25
kts behind frontal passage at all terminals around 07/03Z at KGUY
through 07/06Z for KDHT & KAMA. After frontal passage, winds
should start to AOB 12 kts with mostly clear to clear skies for
the rest of the TAF period.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                51  75  50  82  51 /  40   0   0   0   0
Beaver OK                  54  77  53  83  52 /  80   0   0   0   5
Boise City OK              48  75  46  81  46 /  30   0   0   0   5
Borger TX                  52  78  51  84  54 /  40   0   0   0   0
Boys Ranch TX              50  77  52  83  52 /  30   0   0   0   0
Canyon TX                  51  75  49  83  51 /  40   0   0   0   0
Clarendon TX               56  77  54  84  54 /  90   0   0   0   0
Dalhart TX                 48  75  46  82  48 /  10   0   0   0   0
Guymon OK                  52  77  49  81  49 /  50   0   0   0   0
Hereford TX                49  75  48  82  51 /  30   0   0   0   0
Lipscomb TX                55  77  54  82  53 /  90   0   0   0   0
Pampa TX                   53  75  52  82  52 /  70   0   0   0   0
Shamrock TX                58  79  54  82  55 /  90   0   0   0   0
Wellington TX              60  80  55  84  56 /  90   0   0   0   0

&&

.PREV DISCUSSION... /Issued 316 PM CDT Fri Oct 6 2017/

SHORT TERM...Tonight through 1 AM...

* Synoptic Overview: A distinct S/WV can be seen on WV imagery
  departing across WRN OK and this has finally pushed precip and
  most cloud cover out of the area. Mid-upr level trough across WY
  and CO will continue to drive east to east/southeast toward the
  cen plains. While the strongest PVA will move north of the
  region, a jet streak and developing right jet entrance region
  will sweep across the Panhandles from 21Z to 6Z this evening.
  There is notable large scale lift indicated by models in the
  form of H7-H3 Q-Vector convergence. Some mid level cooling is
  forecast assoc w/ this feature as well, but most significant H5
  cooling will occur across the far northern areas while the south
  should around -6 to -8 deg C. While much drier air is seen
  moving into the region from the west on WV imagery, most of this
  is occurring above H7 and models maintain good theta-e profiles
  at H85 to H7. The H5 drying could provide beneficial evap
  cooling in updrafts that could strengthen mid level lapse rates
  once storms initiate. Currently a cold front extends across SW
  KS and SE CO while a trough extends across ERN NM.

* Mesoscale: Completely saturated soil is likely contributing to
  holding temps down, but is also aiding in keeping dewpoints
  elevated this afternoon. Temps hovering in the upr 70s to low
  80s with mid-upr 60s dewpoints is keeping things capped with CIN
  values of -100 to -200 J/KG noted still at 18Z. Temp profiles
  will continue to improve through the aftn and expect minimal CAP
  by late aftn with MLCAPE values reaching 1500-2500 J/kg area
  wide. SFC winds are SW across the west and turn more southerly
  as you move to the far east. Models suggest this will continue
  with possibly a bit more of the area turning more southerly with
  time before the trough and front move through the area. Veering
  wind profiles are noted, however low level turning is minimal in
  the west, but slightly better in the east given SFC winds
  discussed above. Model soundings show increasing shear values
  between 21Z and 00Z with effective bulk shear reaching 50-60 by
  00z. Values of 0-1 km helicity is forecast to increase to
  100-200 by 00z as SSW H85 winds increase to around 30 knots. 0-1
  km helicity is forecast to be near 300 in the east by 3z as the
  LLJ kicks in with H85 winds increasing to AOA 40 kts. This all
  seems to support supercell potential, but this partly depends on
  breaking the cap ahead of aforementioned boundaries. Most CAMs
  indicated a brief window of supercell potential in the central
  zones before becoming more linear across the east, but CAMs have
  failed us before on storm mode, so this will have to be
  watched. LCL heights remain plenty low for tornado development
  throughout the event.

* Threats: All hazards are possible with this event including an
  isold tornado although tornado potential may strongly ride on
  degree and location of SFC wind backing. A few very large hail
  reports to around baseball size are possible, but overall hail
  size will likely remain in 1 1/2 to 2" range. Winds up to 70 MPH
  will also be possible. As storm mode becomes linear to the east
  wind may become the biggest threat.

* Timing & Location: Highest severe potential (enhanced on SPC
  outlook) remains across the n/cen Panhandles. In general central
  and eastern areas will likely have greatest threat and highest
  coverage of storms. Some timing uncertainty remains wrt storm
  initiation, but expect initial storms as early as around 4-5 pm
  in the west although it could be closer to 7 pm. Storms will
  sweep east and are expected to clear the eastern Panhandles
  around midnight. Best chc for severe will likely be between 6 pm
  and 10 pm.

Gittinger

LONG TERM...Tonight after 1 AM through Thursday...
A cold front coming into the area tonight will be the push that
ushers storms out of the area by late tonight/early morning hours.
This front is being pushed by an upper level trough that will be
moving across the Plains. As the trough slides east, the
Panhandles will see dry northwest flow aloft; however, this will
be short-lived as southwest flow returns by Sunday as the trough
crosses the Appalation Mts and the next upper level trough begins
to dig south into the western CONUS. By Monday, the models still
differ on timing and depth of the system. The GFS, NAM, and
Canadian try to close off the upper low while the GFS ensemble and
ECMWF leave it as an open wave. Thus depending on which model
ends up correct, will determine how fast the next cold front moves
through. All models seem to show it barreling through the area
and not stalling out. It is likely that the front should be all
the way through the area by midday on Monday. The GFS tries to
sneak some precip into our far northwest area Monday night. While
lows will be getting down around 34 to 36 degrees, the precip is
likely to fall while it is still warmer, 40ish degrees, so expect
any precip if it happens to be rain. Also, if cloud cover lingers
through the night, the frost potential will be diminished. If
clouds exit the area, a frost could be possible.

Mid week looks to remain dry and fairly uneventful as models try
to realign themselves. By the end of the workweek, long range
models indicate more consensus with upper level high pressure
over the Gulf with the next trough developing just north of the
Pacific Northwest states.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/88/16
Hazardous weather outlook, Oct 6, 2:23 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Fri Oct 6 2017

OKZ001>003-TXZ001>020-070900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
223 PM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected later this afternoon and tonight
across the Texas and Oklahoma Panhandles. These thunderstorms
could become strong to severe with hail and damaging winds being
the primary hazards. An isolated tornado can't be ruled out. Flash
flooding will also remain a possibility with storms over areas
that received heavy rain recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light frost may be possible across the northwestern Panhandles Monday
night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency Management officials and spotter groups should be alert
for severe weather this afternoon and tonight across all of the
Panhandles.

Beat

In the hours before

Special weather statement, Oct 6, 6:04 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI OCT 6 2017

OKZ001-002-TXZ001-002-070000-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
604 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Conlen, or 21 miles north of Dalhart, moving
northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 10255 3641 10262 3680 10194 3647 10170
      3626 10215
TIME...MOT...LOC 2304Z 244DEG 46KT 3638 10248

Guerrero
Special weather statement, Oct 6, 6:51 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT FRI OCT 6 2017

OKZ002-TXZ002-003-070030-
Texas OK-Sherman TX-Hansford TX-
651 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texhoma, or 18 miles southwest of Guymon, moving east at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Hardesty, Adams and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3653 10097 3641 10161 3642 10184 3663 10191
      3692 10111
TIME...MOT...LOC 2351Z 251DEG 45KT 3653 10175

Guerrero
Local storm report, Oct 6, 7:03 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             GOODWELL                36.59N 101.63W
10/06/2017  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700858

WEBER
Special weather statement, Oct 6, 8:06 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
806 PM CDT FRI OCT 6 2017

OKZ002-003-TXZ003>005-070145-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-Lipscomb TX-
806 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HANSFORD
AND NORTHERN OCHILTREE COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gruver, or 14 miles north of Spearman, moving east
at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Booker, Hardesty, Bryans Corner, Farnsworth, Boyd and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 10138 3651 10147 3686 10062 3638 10045
TIME...MOT...LOC 0105Z 251DEG 49KT 3639 10129

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:06 PM CDTSpecial Weather StatementAMAHansford39 min
Oct 6, 8:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree62 min
Oct 6, 9:11 PM CDTSpecial Weather StatementAMAOchiltree49 min
Oct 6, 9:13 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall62 min
Oct 6, 9:17 PM CDTSpecial Weather StatementAMAHutchinson, Roberts58 min
Oct 6, 9:28 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts37 min
Oct 6, 9:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall60 min
Oct 6, 9:52 PM CDTSevere Thunderstorm WarningAMALipscomb25 min
Oct 6, 10:03 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Wheeler57 min
Oct 6, 10:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley33 min
Oct 6, 10:58 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.